| Model Number |
400SMTHXSFT1H03 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/08/2021
Type of Reportable Event
Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician placed ten non-penumbra coils and six smart coils into the target vessel using the microcatheter.While advancing a smart coil, the smart coil became stuck in the hub of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using two smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds on the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, the coil may begin to take shape in the hub and resistance may be experienced during advancement.If the device is forcefully advanced against this resistance, damage such as offset coil winds may occur.During the functional test, resistance was encountered while attempting to advance the smart coil through a demonstration microcatheter due to the offset coil wind, and no further functional test could be performed.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.